Click here to return to the LMHS Home Page

 

Print-Friendly
Bookmarks

Tardive dyskinesia

 

Tardive dyskinesia is a disorder that involves involuntary movements. Most commonly, the movements affect the lower face. Tardive means delayed and dyskinesia means abnormal movement.

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years. In some cases, it occurs after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine

Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:

  • Flunarizine
  • Metoclopramide
  • Prochlorperazine

Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.

Symptoms

 

Symptoms of tardive dyskinesia may include:

  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting

 

Treatment

 

When the drug is stopped early enough, the movements may stop.

Medications to reduce the severity of the movements may also help. Botulinum toxin (Botox) injections may be effective.

 

Outlook (Prognosis)

 

If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the drug is stopped, the involuntary movements may become permanent, and in some cases, may become worse.

 

 

References

Flaherty AW. Movement disorders. In: Stern TA, Rosenbaum JF, Fava M, et al., eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 1st ed. Philadelphia, PA: Elsevier Mosby; 2008:chap 80.

Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 55.

BACK TO TOPText only

 
  • Central nervous system

    Central nervous system

    illustration

    • Central nervous system

      Central nervous system

      illustration

    A Closer Look

     
       

      Review Date: 5/20/2014

      Reviewed By: Joseph V. Campellone, M.D., Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

      The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
      adam.com

       
       
       

       

       

      A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.